MC presents to her physician's office for a routine checkup. She admits to the physician that she has been experiencing worsening asthma symptoms.
MC has a long history of asthma and congestive heart failure. She is currently taking digoxin 0.125 mg daily. MC is not currently using any medications for her asthma. The physician becomes concerned that MC's digoxin level may be low. He orders a digoxin level and metabolic panel screen. The digoxin level is reported as 0.3 ng/mL. All results in the metabolic panel are within normal limits.
The physician stresses the importance of adhering to her medication therapies. Although MC agrees to take her digoxin, the physician asks her to return in 7 to 10 days for another digoxin level screen. He also starts her on an albuterol inhaler that she can use only when she feels symptomatic.
When the results of the second set of blood work are returned, the digoxin level has increased to 1.0 ng/mL. Unfortunately, MC's serum potassium level is reported as 2.5 mEq/L.
The physician is unsure why MC's potassium level has suddenly dropped. MC denies doing anything differently other than using that "crazy puffer thing for my breathing" and taking her digoxin. What possible cause exists for MC's hypokalemia?
Dr. Schlesselman is a clinical pharmacist based in Niantic, Conn.
Get to know RESPIMAT, the slow-moving mist inhaler from Boehringer Ingelheim Pharmaceuticals, Inc.
Watch the RESPIMAT video and test your knowledge with a short multiple-choice quiz. When you get all the answers right, you’ll receive a certificate naming you a RESPIMAT T.O.P. Performer. Why not check it out today?
Clinical features with downloadable PDFs